TOXCard: Disulfiram Reaction

Authors: Jennifer LeMay (MSIV, Lake Erie College of Osteopathic Medicine); Michael Ullo, MD (EM PGY-3 Resident, Rutgers NJMS Dept. of Emergency Medicine) // Editors: Cynthia Santos, MD (@CynthiaSantosMD, Assistant Professor, Emergency Medicine, Medical Toxicology, Addiction, Rutgers NJMS), Alex Koyfman, MD (@EMHighAK, EM Attending Physician, UTSW / Parkland Memorial Hospital), and Brit Long, MD (@long_brit, EM Attending Physician, San Antonio, TX)

Case:

A 52-year-old female recently diagnosed with bacterial vaginosis presents to the Emergency Department (ED) for evaluation of intense nausea and vomiting this morning. The night prior, the patient was out to dinner with her family at a new restaurant. The patient was brought into the ED by her husband for confusion, lightheadedness, and repeated vomiting this morning since she woke up. He states that she was fine last night, except she might have drank “too much” alcohol.

On examination, the patient’s vitals are remarkable for tachycardia. The patient is awake, oriented to person and place, and is slow to answer questions. She appears uncomfortable and has had two episodes of non-bloody, non-bilious emesis in the ED. Physical examination is remarkable for facial flushing and diffuse diaphoresis.

Questions:

  • What is the disulfiram reaction?
  • What common agents can induce a disulfiram-like reaction?
  • Is there an antidote for the disulfiram reaction?

Background:

  • Disulfiram tetraethylthiuram disulfide (TETD) was the first western medication used to treat alcohol dependence and in 1951 was approved by the Food and Drug Administration as a treatment for alcoholism. (1)
    • Rubber factory workers exposed to disulfiram later realized they were intolerant to alcohol. A physician for the workers posed the idea that disulfiram could be used as a treatment for alcoholism.
    • Naltrexone and acamprosate have since become more commonly used. (1,4)
  • Disulfiram toxicity and the clinical manifestation of the disulfiram-ethanol reaction must be teased apart.
  • Disulfiram works by inhibiting the enzyme acetaldehyde dehydrogenase, resulting in a buildup of acetaldehyde. Elevations in this compound are responsible for the unpleasant symptoms that may prompt medical attention. (1)
  • Disulfiram-ethanol reactions may follow exposure to household products that contain ethanol or ones that cause similar chemical reactions to disulfiram and cause an increase in acetaldehyde. (1, 2, 3, 4)

 

Disulfiram Reaction

Source: Figure 79-2 from Hoffman, R. S. 1., Howland, M. A., Lewin, N. A., Nelson, L., Goldfrank, L. R., & Flomenbaum, N. (2015). Goldfrank’s toxicologic emergencies (Tenth edition.). New York: McGraw-Hill Education.

 

When should the ED physician suspect a disulfiram reaction?

  • Disulfiram-like reaction should be suspected in any patient who has consumed alcohol and is using xenobiotics reported to cause disulfiram-like reaction. (1, 4)
  • Symptoms can be very diverse and include: flushing, pruritus, diaphoresis, lightheadedness, headache, nausea, vomiting, gastritis, and abdominal pain. (1, 3, 4)
    • Other more rare signs and symptoms may be: ST-Segment depression and flattening of T-Waves, dysrhythmias, myocardial ischemia, shock, hypo or hypertension, methemoglobinemia, bronchospasm, angioedema, myoclonus, and methemoglobinemia.

What are the common causes of “disulfram-like” reactions?

  • Xenobiotics that can cause a disulfiram-like reaction include, but are not limited to: metronidazole, cephalosporins, sulfamethoxazole and trimethoprim, sulfonylurea oral hypoglycemic agents, phentolamine, tacrolimus, and several species of coprinus mushrooms (aka inkcap) as well as Boletus ludrius mushrooms, Pholiota squarosa mushrooms, and Tricholoma aurantum mushrooms. (1)

How is the diagnosis confirmed?

  • Diagnosis is mostly based on history and clinical presentation. (1, 4)
  • Serum disulfiram concentrations are not useful in delineating disulfiram overdose/toxicity vs disulfiram-ethanol reaction.
    • The reaction is rapid, and only a small amount of disulfiram will reach the blood in a measurable form in the serum.
  • Disulfiram metabolites, diethyldithiomethylcarbamic acid and diethylmethylcarbamic acid, can be measured in the serum. Carbon disulfide in the breath and diethylamine in the urine can also show disulfiram ingestion. However, these assays are neither readily available nor clinically necessary for management. Thus these tests are not commonly done. (1, 2)

What is the management and disposition?

  • There is no antidote for acute disulfiram overdose, chronic disulfiram overuse, or disulfiram-ethanol reaction. (1, 4)
  • Supportive care with fluids, antiemetics, and antihistamines is the mainstay treatment.
  • Fomepizole can also be used in severe cases to try to decrease symptoms by inhibiting the enzyme alcohol dehydrogenase. This will lead to a downstream decrease in the formation of acetaldehyde. (1, 2, 3)
    • Previous case reports have shown that 1 dose of fomepizole was sufficient to reverse hypotension unresponsive to fluid resuscitation or for angioedema unresponsive to antihistamines in severe disulfiram-ethanol reactions. (5)
  • Chronic disulfiram overdose can cause neurotoxicity and hepatotoxicity. (1)
    • Generally, hepatotoxicity resolves with discontinuation of disulfiram, however, serial liver function tests should be done.
    • Neurotoxicity can lead to parkinsonism-like symptoms and neuropathies from damage to Schwann cells and demyelination of peripheral nerves.

References:

  1. Hoffman, R. S. 1., Howland, M. A., Lewin, N. A., Nelson, L., Goldfrank, L. R., & Flomenbaum, N. (2015). Goldfrank’s toxicologic emergencies (Tenth edition.). New York: McGraw-Hill Education.
  2. Visapaa JP, Tillonen JS, Kaihovaara PS, Salaspurp MP. Lack of disulfiram-like reaction with metronidazole and ethanol. Ann Pharmacother 2002; 36:971.
  3. Williams CS, Woodcock, KR. Do ethanol and metronidazole interact to produce a disulfiram-like reaction? Ann Pharmacother 2000; 34:255
  4. Ait-Daoud N, Johnson BA. Medications for the treatment of alcoholism. In: Handbook of Clinical Alcoholism Treatment, Johnson BA, Ruiz P, Galanter M (Eds), Lippincott Williams & Wilkins, Baltimore 2003. P.119.
  5. Sande M, Thompson D, Monte AA. Fomepizole for severe disulfiram-ethanol reactions. Am J Emerg Med. 2012; 30(1):262.e3-5.

 

Leave a Reply

Your email address will not be published.